Proinflammatory syndrome mimicking acute rheumatoid arthritis in a patient with Waldenstrom's macroglobulinemia treated with rituximab

    loading  Checking for direct PDF access through Ovid

Abstract

Acute adverse reactions to rituximab treatment have been previously described in association with initiation of therapy. We describe a novel delayed proinflammatory syndrome which occurred at, or near, the completion of a 4-week dose-intense course with rituximab in a 58-year-old man with Waldenstrom's macroglobulinemia, and which mimicked acute rheumatoid arthritis affecting the hands and the knees. This syndrome was associated with an increase in acute phase reactants, and the clinical symptoms were temporally reproducible, although decreased in severity, with subsequent rituximab therapy, and each time responded to prednisone. This is the first report on an acute rheumatoid-like flare occurring in association with rituximab therapy. This phenomenon is all the more intriguing in that rituximab has been used to treat refractory rheumatoid arthritis. Potential etiologic mechanisms and management of this newly described phenomenon are discussed.

Related Topics

    loading  Loading Related Articles